To the Editor.—
Intravenous drug abuse in the United States is a pervasive societal problem with a significant risk of infectious complications. In a large series of drug abusers with medical problems, infections were implicated in 27% of the admissions.1 We report an unusual infectious complication of parenteral drug use.
Report of a Case.—
A 35-year-old woman was admitted complaining of malaise, shortness of breath, fever, chills, abdominal discomfort, and leg and back pain for 1 month. Her surgical history was remarkable for abdominal hysterectomy for carcinoma in situ of the cervix. She also had incision and drainage of bilateral groin abscesses. Her social history was significant for daily intravenous cocaine use.Physical findings on admission included the following: temperature, 40.6°C; pulse rate, 140 beats per minute; respirations, 32/min; and blood pressure, 92/60 mm Hg. She had multiple needle tracks on her extremities. Results of funduscopic examination were